Leading dermatologist Mark Lebwohl, M.D. advises that additional caution needs to be taken when treating elderly patients for skin cancer.
In a recent publication in Dermatology Times, Dr. Lebwohl noted that the frequent use of aspirin or anticoagulants (warfarin, Plavix), common among elderly patients at risk for heart attacks or stroke, can complicate surgical treatments.
When patients are scheduled to undergo significant surgical procedures and are taking traditional anticoagulant medications such as warfarin, there is potential for increased perioperative bleeding. There are also serious risks, however, if patients stop taking their prescribed warfarin.
“While there is some controversy as to whether we should continue or stop such medications, we try to keep them on their medications in most cases, if it is possible.” However, Dr. Lebwohl added that for those patients undergoing skin grafting, use of an anticoagulant can increase the risk that the graft “will not take” because the anticoagulant can cause bleeding under the graft.
In addition, elderly patients are at higher risk of having dementia, such as Alzheimer’s disease, that can increase their risk for developing side effects to anesthesia.
Skin cancers arise due to previous sun exposure in younger life, as well as more recent sun exposure in older life, Dr. Lebwohl says. Older patients perceive they are not at further risk of developing skin cancers and that the skin cancers they have are the result of exposure in their younger years.
“If you have ‘old’ sun damage, you do extra harm by staying in the sun,” Dr. Lebwohl says. “The immune mechanisms that protect against skin cancers are actually suppressed by current sun exposure.”
Mark Lebwohl, M.D., is a New York Dermatologist and Chairman of the department of dermatology at Mount Sinai School of Medicine, in New York City.